Hail, Screven
- When
- August 2, 1:45 PM EST to 1:46 PM EST
- Where
- Screven County, 3.11 mi NW of Zeigler
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.780, -81.760
Hail up to the size of ping pong balls fell in the 1600 block of Bay Branch Road.
A shortwave and associated thermal trough aloft interacted with a weakly sheared and strongly unstable environment. Thunderstorms initiated along inland mesoscale boundaries and became multi-cellular with strong moist updrafts progagating mainly south and east across the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A shortwave and associated thermal trough aloft interacted with a weakly sheared and strongly unstable environment. Thunderstorms initiated along inland mesoscale boundaries and became multi-cellular with strong moist updrafts progagating mainly south and east across the forecast area. Thunderstorms produced scattered wind damage and multiple instances of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 2, 9:50 AM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1050 AM EDT THU AUG 2 2012 .SYNOPSIS... ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH THE WEEK...WHILE A TROUGH OF LOW PRESSURE PERSISTS INLAND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A RELATIVELY NORMAL PATTERN EXISTS FOR EARLY AUGUST WITH BERMUDA HIGH PRESSURE TO THE EAST AND A WEAK LEE TROUGH TO THE WEST. WE ARE LOOKING AT SOME WEAK UPPER SHORTWAVE ENERGY DROPPING INTO SOUTHEAST GA DURING THE AFTERNOON HOURS WHICH COULD INCREASE CONVECTIVE COVERAGE A BIT. NOW THAT THE LONGWAVE TROUGH AXIS IS JUST OFF THE COAST...MID-LEVELS HAVE DRIED OUT SUBSTANTIALLY. PRECIPITABLE WATER ON THE 12Z CHS SOUNDING WAS DOWN TO 1.54 WHICH IS ABOUT SIX TENTHS OF AN INCH LOWER THAN 24 HRS PRIOR. HOWEVER LOW-LEVELS REMAIN MOIST DUE TO AN ONSHORE FLOW SO MODIFIED SOUNDINGS GIVE NEARLY 4000 J/KG CAPE AND AN IMPRESSIVE 1500 J/KG DCAPE. MID-LEVELS ARE ALSO COOLER BY ALMOST TWO DEGREES TODAY SO STRONGER AND MORE PERSISTENT UPDRAFTS ARE EXPECTED...ALONG WITH STRONGER COLD POOLS AND DOWNBURST WIND POTENTIAL. WE BUMPED UP POPS BY 10 PERCENT ACROSS INLAND SOUTHEAST GA WHERE THE BEST CONVECTIVE COVERAGE IS ANTICIPATED. WE ALSO MAINTAINED SEVERE WORDING IN THE HAZARDOUS WEATHER OUTLOOK. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... ANY LINGERING CONVECTION WILL DIMINISH BY MID-EVENING AS INSOLATION WANES AND THE SEA BREEZE CLEARS THE WESTERN ZONES. EXPECT A DRY NIGHT TO PREVAIL...ALTHOUGH AN ISOLATED SHOWER/TSTM COULD POPS JUST ABOUT ANYWHERE WITH RESIDUAL OUTFLOWS LIKELY LURKING ABOUT. DEBRIS CLOUDINESS WILL THIN WITH MOSTLY CLEAR SKIES DOMINATING FOR MUCH OF THE OVERNIGHT PERIOD. LOWS WILL RANGE FROM THE LOWER 70S WELL INLAND TO AROUND 80 AT THE BEACHES. THE FORECAST AREA WILL BECOME POSITIONED BETWEEN A SURFACE HIGH PRESSURE TO THE WEST AND A SUBTROPICAL HIGH PRESSURE TO THE EAST. HEIGHTS WILL CONTINUE TO INCREASE THROUGH THE WEEKEND WITH MODEST UPPER LEVEL RIDGING BUILDING ALONG THE EAST COAST. A PERSISTENT SOUTHERLY FLOW WILL ALLOW PLENTY OF DEEP MOISTURE TO CONTINUOUSLY ADVECT OVER THE AREA. MODEL SOUNDINGS VERIFY THIS DEEP MOISTURE WITH PWATS REMAINING STEADY AROUND 2 INCHES THROUGH THE WEEKEND. THUS...EXPECT ISOLATED TO SCATTERED CONVECTION TO DEVELOP FAIRLY EASILY EACH AFTERNOON AS THE SEA BREEZE PROPAGATES INLAND AND CONVECTIVE TEMPERATURES ARE REACHED. WITH HIGH TEMPERATURES EXPECTED TO REACH THE LOW TO MID 90S EACH AFTERNOON...CONVECTIVE TEMPS IN THE UPPER 80S WILL NOT BE DIFFICULT TO EXCEED. STILL...INSTABILITY PARAMETERS ARE LESS THAN IMPRESSIVE WITH SHOWALTER INDICES GENERALLY POSITIVE AND LAPSE RATES BETWEEN 5 AND 6 C/KM. THEREFORE...THE SEVERE POTENTIAL APPEARS LOW...BUT CAN NOT RULE OUT ONE OR TWO ISOLATED STRONG TO SEVERE STORMS. ANY STRONG STORMS WILL LIKELY DEMONSTRATE TRADITIONAL SUMMERTIME PULSE CHARACTERISTICS. ANY LINGERING CONVECTION WILL QUICKLY DIMINISH AFTER SUNSET...WITH OVERNIGHT LOWS EXPECTED TO REMAIN QUITE MILD IN THE MID TO LOW 70S INLAND AND UPPER 70S ALONG THE BEACHES. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... MODELS SHOW SUBTLE HIGH FALLS AT THE BEGINNING OF THE PERIOD AS A LOW PRESSURE SYSTEM MOVES EASTWARD ACROSS THE NEW ENGLAND AREA. ITS ASSOCIATED COLD FRONT WILL LIKELY STALL OUT WELL NORTH OF THE AREA SOMETIME AROUND MID WEEK. MEANWHILE...THE UPPER RIDGE ACROSS CENTRAL UNITED STATES WILL CONTINUE TO STRENGTHEN THROUGH THE PERIOD. AT THE SURFACE...THE FORECAST AREA WILL REMAIN SANDWICHED BETWEEN THE SURFACE HIGH PRESSURE OVER THE MIDDLE OF THE UNITED STATES AND THE SUBTROPICAL HIGH JUST TO THE EAST. THIS PATTERN COULD ALLOW FOR AN INCREASE IN CONVECTION...ESPECIALLY AS CONVECTION DEVELOPS ALONG THE STALLED FRONT AND INTERACTS WITH OTHER BOUNDARIES...LIKE THE SEA BREEZE. TEMPERATURES WILL CONTINUE TO REFLECT NEAR SEASONAL NORMALS WITH LOW TO MID 90S EXPECTED DURING THE AFTERNOON AND DIPPING INTO THE LOW TO MID 70S OVERNIGHT. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... VFR FOR THE NEXT 24 HOURS. LOW PROBABILITIES FOR TSTMS THIS AFTERNOON AT BOTH TERMINALS. EXTENDED AVIATION OUTLOOK...ISOLATED CONVECTION THROUGH EARLY NEXT WEEK BUT PROBABILITIES OF ANYTHING IMPACTING EITHER TERMINAL ARE LOW. && .MARINE... A BROAD SOUTHERLY FLOW REGIME WILL REMAIN INTACT ACROSS THE WATERS THROUGH TONIGHT. WINDS WILL REMAIN 10-15 KT WITH SEAS 2-4 FT. ATLANTIC HIGH PRESSURE WILL PREVAIL ACROSS THE MARINE AREA THROUGH EARLY NEXT WEEK. THIS PATTERN WILL CONTINUE TO RESULT IN CONDITIONS BELOW SMALL CRAFT CRITERIA. IN GENERAL...SOUTH/SOUTHWEST WINDS BETWEEN 10 TO 15 KNOTS WILL PERSIST ON THE WESTERN SIDE OF THE ATLANTIC RIDGE WITH BRIEF INCREASES OF 15 TO 20 KNOTS...MAINLY DURING NOCTURNAL SURGING. SEAS WILL ALSO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE PERIOD...BUT EXPECT BRIEF INCREASES DURING TIMES OF STRONGER WINDS. GENERALLY...SEAS WILL REMAIN 2 TO 3 FEET WITHIN 20 NM AND NO MORE THAN 5 FEET FURTHER OUT. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...JRL SHORT TERM...JHP LONG TERM...JHP AVIATION...JHP MARINE...JHP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 241 PM EDT THU AUG 2 2012 GAZ087-088-099>101-114>119-137>141-SCZ040-042-043-047>049-051-031845- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-INLAND JASPER-BEAUFORT- COASTAL COLLETON-COASTAL JASPER- 241 PM EDT THU AUG 2 2012 ...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024. SCZ044-045-050-052-031845- DORCHESTER-INLAND BERKELEY-CHARLESTON-TIDAL BERKELEY- 241 PM EDT THU AUG 2 2012 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AWAY FROM THE BEACHES THIS AFTERNOON. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS IN EXCESS OF 60 MPH. FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL COULD ALSO OCCUR...MAINLY THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024. AMZ330-350-352-354-374-031845- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 241 PM EDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
200 PM EDT THU AUG 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TORNADO 2 W KIAWAH ISLAND 32.61N 80.12W
08/01/2012 CHARLESTON SC BROADCAST MEDIA
AN EF-0 TORNADO BRIEFLY TOUCHED DOWN CLOSE TO THE
INTRACOASTAL WATERWAY NEAR KIAWAH ISLAND.
&&
EVENT NUMBER CHS1200600
JAQSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
229 PM EDT THU AUG 2 2012
GAZ114-021900-
TATTNALL-
229 PM EDT THU AUG 2 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY
THROUGH 300 PM EDT...
AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM COLLINS TO FIVE
POINTS...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COLLINS...GORDONIA ALTAMAHA STATE PARK...MANASSAS...MENDES AND
REIDSVILLE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3209 8221 3215 8219 3224 8222 3221 8201
3210 8199 3207 8197 3183 8194 3181 8195
3179 8198 3184 8208 3186 8212 3188 8212
3191 8223
TIME...MOT...LOC 1829Z 303DEG 13KT 3217 8211 3185 8205SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
237 PM EDT THU AUG 2 2012
SCZ042-021900-
HAMPTON-
237 PM EDT THU AUG 2 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON COUNTY
THROUGH 300 PM EDT...
AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR HAMPTON...MOVING EAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALMEDA INTERSECTION...CROCKETVILLE...CUMMINGS...HAMPTON...LAKE WARREN
STATE PARK...LENA...MILEY AND VARNVILLE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.
&&
LAT...LON 3287 8123 3298 8104 3293 8100 3291 8099
3286 8093 3280 8091 3270 8121
TIME...MOT...LOC 1837Z 258DEG 7KT 3287 8114
JAQThe Charleston,SC radar (KCLX), 69 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
10 hail, 10 thunderstorm wind, 1 lightning. Local standard time, as filed.
Hail up to the size of ping pong balls fell in the 1600 block of Bay Branch Road.
A tree fell down on a house on Rommel Avenue.
A trained spotter reported one tree and several large limbs blown down near exit 132 on Interstate 16.
The hail fell near exit 132 on Interstate 16.
The public reported nickel sized hail and gusty winds along Little McCall Road.
One tree and power lines reported down on Highway 17 near Lambert Road.
A report of marble to half dollar sized hail in Pineora relayed by broadcast media.
One tree reported down on Highway 17 near Blue Jay Road.
The public reported penny to quarter sized hail falling in downtown Sylvania near the intersection of Nimms Road and Ogeechee Road.
One tree reported down near the 5700 block of Ogeechee Road.
The public reported hail up to the size of half dollars on Mock Road.
The public reported nickel sized hail in Clyo. The report was relayed by the National Weather Service office in Columbia, South Carolina.
Golf ball sized hail reported by the public near the intersection of Springfield Road and Old Dixie Highway.
Liberty County dispatch reported a tree down on a power line in Flemington.
One tree reported down near the intersection of Luke Road and Highway 17.
The public reported quarter sized hail in Fort Stewart.
Liberty County call center relayed a report from a Sheriff's Deputy of nickel sized hail near the intersection of Lewis Frasier Road and Highway 84.
Liberty County 911 call center relayed a report of one tree down along Highway 119.
Liberty County 911 call center reported one tree down near the intersection of Highway 119 and Highway 84.
Liberty County 911 reported a tree down near the intersection of Lee Road and Bacon Road.
The Liberty County 911 call center reported that lightning struck a tree causing it to fall on a house in Hinesville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403517, 403546, 403553, 403521, 403523, 403554, 403526, 403555, 403528, 403557, 403531, 403533, 403535, 403562, 403565, 403538, 403541, 403580, 403582, 403585, 403545.